1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

  1. lori107

    lori107 Registered User

    Nov 4, 2014
    45
    My fil was diagnosed with alzheimers in February this year but we all knew long before then as he has been deteriorating for months now.he was prescribed Aricept which he took for 9 weeks. We didn't notice any improvement in him but when he decided he wasn't going to take it anymore as it was giving him vivid dreams we certainly noticed a decline in his memory and compreheniveness quickly after he stopped them. He has type 2 diabetes and has been on diabetic medication for probably about 8 years. He was taken into hospital recently due to very low blood sugar 3.4 and to begin with they said they were reducing the dose as he was taking too much. However when we went to his flat to get rid of the old tablets we found over 8 full boxes of glutamine which meant that he hadn't been taking it. We told the hospital who were struggling to keep his bm stable but it was still reduced. He was sent home a week later with carers coming in 3 times a day to make sure he was taking all his tablets and keeping an eye on him. I spoke to the care team on Friday and they informed me that they were still in the early stages of rehab care and that nothing would be changing for several weeks. Hubby spoke to fill yesterday and he informed us that the care people were signing him off and that it had been decided that he should stop the diabetic tablets for a month to see how he gets on without them. He said he had a blood test at home and he was now borderline diabetic. I thought there was no such thing as borderline diabetes. He doesn't eat well. He has meals on wheels of a lunchtime and then he has been eating pies, pastries chocolate etc in the evening. We are beside ourselves with worry that he will end up in hospital again because of his sugar levels. Surely the care team wouldn't have just suddenly stopped his tablets and care without talking to us first. We can't make out if he is making all of this up or whether it is true. He says he needs no help from anyone but he is not only has AD but he is blind as well. Hubby as lpa for health and welfare but says he won't use it as we showed file a beautiful care home near us which he said he hated and he was never going anywhere like that, and it was beautiful, one of the best in the country. What on earth are we to do with him? I am so constantly stressed I dread picking up the phone when I see his number come up. He is so bloody minded, I don't know if that is the AD or partly him as well. He refuses to believe that he was ever diagnosed with ad or diabetes. His flat is dirty where he doesn't give any proper instructions to the cleaner we hired and of course he doesn't see it because he is blind. The care agency said he would be assesses before they finished the rehab care but now it seems it has all just finished suddenly. We wonder if he has refused any more help and told them he is not taking the diabetic tablets anymore which is why it has all stopped so suddenly. I think Hubby should get him assessed but he says there is nothing he can do. Am I being mean
     
  2. canary

    canary Registered User

    Feb 25, 2014
    10,569
    Female
    South coast
    Ho Lori
    You do sound so bewildered
    The problem with Az is, of course, that they dont remember things properly, but are convinced that they are right. Mum has Az and is convinced that there is nothing at all wrong with her despite having high blood pressure, AF, kidney failure and glaucoma as well as the AZ. While she was at home she was getting into a right pickle with her meds - forgetting to take them for several days and then taking 3 or 4 days worth within half an hour :eek:

    I think you need to find out from the doctors what is going on - not from what he says. This is the very situation that LPA for health is for - use it! If he is supposed to be taking tablets, but isnt, then you need to speak to the doctors about this so that they are aware.
     
  3. Saffie

    Saffie Registered User

    Mar 26, 2011
    22,497
    Female
    Near Southampton
    Yes, you can be borderline diabetic. It just means that your sugar levels are only slightly raised and can be controlled via diet.

    However, when dementia enters the equation, nothing is certain and it may very well be that your FIL is saying this so as not to be bothered with the tablets or has misunderstood. Is there any indication the it is a doctor who has stopped the diabetic medication because carers don'tave the authority to do this. You do need to get this confirmed - or otherwise - by his GP.
    You can't take believe what your FIL is saying and this is too serious an issue to take his word for it. Good luck.

    I've just noticed you are a new member so welcome to TP. A place of advice, support and friendship.
     
  4. patsy56

    patsy56 Registered User

    Jan 14, 2015
    840
    Fife Scotland
    Lori, may I first say welcome, and by being here you will realise you are not alone. Am I being mean?...yes we all are (in a way) whoever we care for, will not think it right, we are the bad cops of the world. My sister and I had the same problem with mother re meds, we managed to get a social worker for her and she arranged that nurses come in morning and night to see she has taken her tablets. They can't make her they can only look. When she got the blister packs we found out that she had been "stock piling" Prozac and was overdosing sometimes. My sister removed and took to a chemist for destruction.
    The cleaning is also an issue but mostly with her personal hygeine which we are still trying to fix.
    Take care now and we are here for you
     
  5. toefinder

    toefinder Registered User

    Mar 5, 2012
    4
    Hello, if he was not taking his medication, and he is obviously not as you found so many tablet his BM would increase not decrease. The low blood sugar could be an indication he is not eating. Also weight loss can improve a diabetic status and reduce the need for medication. So please do not worry they have stopped his medication. As long as his BM are monitored he should be ok.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.